MAUDE Adverse Event Report: BARD ACCESS SYSTEMS 4 F SL POLY MIDLINE MB; PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS 4 F SL POLY MIDLINE MB; PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER
Model Number N/A
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/13/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The manufacturer has received the sample and will evaluate.Results are expected soon.A lot history review (lhr) of reay1582 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported by rn that during the procedure the guidewire tip "unspooled".On 04/25/2017- additional information received from rn stated, "patient retracted arm while threading guide wire through insertion needle (possible shear occurred) and nitinol wire tip unspooled while retracting wire.A wire fragment in tissue on x-ray of humerus.Patient sent to i.R.For retrieval of wire fragment.".
 
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, frequency analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of an "unspooled" guidewire was confirmed and the cause was determined to be use related.The product returned for evaluation was an 0.018" x 70cm nitinol guidewire.The investigation findings are consistent with damage caused by retraction of the guidewire against the bevel of the introducer needle.The returned product sample was evaluated and the guidewire was broken and the coil wire within the distal wire tip was unraveled.It appeared that the inner core wire had broken which allowed the outer coil wire surrounding it to unravel.Microscopic examination of the fracture sites revealed the following: ¿ shearing of the wire at the break which was indicative of direct contact with a hard-edged instrument (such as an introducer needle) ¿ material necking of the wire at the break which is a characteristic feature of a strong pull on the wire.The complainant had indicated that there was a possibility of a sheared wire and the observed damage characteristics were consistent with that possibility.Normal movement of the guidewire is away from the sharpened bevel and will not damage the wire.If the guidewire direction is reversed, the guidewire is then pulled against sharp edge of the needle bevel causing shearing damage.The product instruction for use (ifu) contains the following information which may be relevant to this type of event, "if the guidewire must be withdrawn while the needle is inserted, remove both the needle and guidewire as a unit to help prevent the needle from damaging or shearing the guidewire." an examination of the wire structure revealed no potential damage/defect related to manufacture of the product.A lot history review (lhr) of reay1582 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported by rn that during the procedure the guidewire tip "unspooled".On 4/25/2017- additional information received from rn stated, "patient retracted arm while threading guide wire through insertion needle (possible shear occurred) and nitinol wire tip unspooled while retracting wire.A wire fragment in tissue on x-ray of humerus.Patient sent to i.R.For retrieval of wire fragment.".

Brand Name
4 F SL POLY MIDLINE MB
Common Device Name
PERCUTANEOUS, IMPLANTED, LONG-TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key6556728
Report Number3006260740-2017-00590
Device Sequence Number10949886
Product Code LJS
UDI-Device Identifier00801741096198
UDI-Public(01)00801741096198(17)180531(10)REAY1582
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K001901
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 06/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2018
Device Model NumberN/A
Device Catalogue NumberCK000400
Device Lot NumberREAY1582
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/09/2017
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/25/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/10/2017
Supplement Report FDA Received Date06/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age46 YR